Thunderstorm Wind, Oldham
- When
- September 18, 9:49 PM CST
- Where
- Oldham County, 4.72 mi WSW of Adrian
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.250, -102.760
A small cluster of showers and thunderstorms developed over eastern New Mexico on the evening of the 18th and moved into the eastern TX Panhandle. Conditions favored some strong wind gusts from storms, and these storms did produce a gust of 59 mph measured by a mesonet station in Oldham County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A small cluster of showers and thunderstorms developed over eastern New Mexico on the evening of the 18th and moved into the eastern TX Panhandle. Conditions favored some strong wind gusts from storms, and these storms did produce a gust of 59 mph measured by a mesonet station in Oldham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 18, 5:47 PM CST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 647 PM CDT Mon Sep 18 2023 ...New AVIATION... .SHORT TERM ... (This evening through Tuesday night) Issued at 250 PM CDT Mon Sep 18 2023 Isolated to scattered storms still appear possible later today (central to eastern Panhandles) and tomorrow (eastern Panhandles), some of which could be on the strong to severe side. After last week's prolonged cool down, above average temperatures have returned keeping highs in the upper 80s to low 90s, and morning lows in the 50s to 60s. A sfc trough has set up across the area this afternoon, somewhat bisecting the combined Panhandles from southwest to northeast. This feature will be the focus for potential thunderstorm development as we head into the evening. Behind this boundary, breezy southwest winds have mixed down dewpoints into the 40s and even 30s towards Texline. Ahead of it however, the central and eastern Panhandles have maintained upper 50s to low 60s dew pts. This has been a point of contention between models recently, and for now it appears that observations are lining up closer to the NAM side of guidance. As a result, mesoanalysis shows a swath of 1500-2000 J/kg SBCAPE has developed, and will become more focused to the southeast as the sfc trough continues to take shape. West/northwest flow aloft is rather weak right now, leading to bulk shear around 25 kts, but could slightly increase in the coming hours with an advancing shortwave over eastern New Mexico. Lift from the sfc trough and upper disturbance should combine to initiate scattered convection as early as 4-5 PM. There are still some CAMs that believe storms won't develop due to capping, but with a cumulus field developing, convective temperatures already being reached, and moisture surviving, confidence in at least a storm or two in the east has slightly increased. Lack of shear and DCAPE around 1500 J/kg favor storms pulsing up then generating potentially damaging winds as they die down. If shear does improve though, some localized large hail isn't out of the question based on cool mid-levels and decent instability available. Additional spotty showers/storms will be possible overnight into tomorrow morning as another shortwave moves through, but this activity will be on the lighter side. Another round of storms could occur in the east on Tuesday when 300mb northwest flow substantially increases. A similar scenario to today is expected, although most of the area will be on the dry side of a stronger sfc trough. The far eastern Panhandles will likely have favorable ingredients once again for strong to severe convection, with damaging winds and hail the main hazards. Although moisture will be limited behind the sfc trough, a series of additional disturbances within the flow along with a very weak front will push through the area. This could help to spark more showers/weak storms for more of the area Tuesday evening, but model agreement is low on this potential. Harrel && .LONG TERM ... (Wednesday through next Sunday) Issued at 250 PM CDT Mon Sep 18 2023 Overview: A series of disturbances moves across the area Wednesday through Friday before a ridge builds over the weekend and potentially into early next week. Breezy Wednesday through Friday, chance for storms in the east on Thursday and Friday. Details: The Panhandles will be on the backside of a shortwave, and rising heights aloft supports a dry day across the area. Going into Thursday, an upper-level trough will dip down into the western US, and with a suppressed ridge in Mexico, a stream of moderately strong upper-level west-southwesterly winds will develop from the Baja Peninsula to the Panhandles. Lee cyclogenesis will occur leading to an increased pressure gradient and breezy winds in the northern Panhandles. A surface trough will sharpen through the afternoon hours, but the location of the surface trough and the quality of moisture east of it is very much in question. Nonetheless, between the convergence along the surface trough and forcing via PVA, there's a chance for thunderstorms in the eastern 2/3 of the Panhandles, but primarily in the eastern two stacks of counties. Dew points on the 12z ECMWF are close to the NBM while 12z GFS is slightly drier than the NBM 10th percentile. Given GFS's dry bias and that it's among the driest models out there in the particular case, willing to lean more toward ECMWF/NBM at this time. This would bring upper-50 to low-60 degree dew points in the east half of the Panhandles which, along the 40-50 kt upper-level winds, would introduce a chance for a strong to severe thunderstorm. Coverage and hazards are uncertain but will hopefully be narrowed down in the coming days. A rather impressive shortwave will eject from the aforementioned upper-level trough on Friday and kick off impressive lee cyclogenesis which will eject into the Central Plains by Friday evening. By 7 PM Friday, deterministic models and most GEFS ensemble members have the low somewhere between 990mb and 1000mb as far south as SW Kansas and as far north as northern Nebraska. The southern solution would give us a breezy day with sustained winds between 25- 30 mph, but the northern solutions would allow the winds to be more tame. An increasingly sharp surface trough will mix eastward through the day, potentially leaving only a portion of the far eastern or southeastern Texas Panhandle in the moist sector by 7 PM. A thunderstorm might develop along the surface trough but quickly move out of the forecast area. Fire weather conditions will be possible behind the surface trough, but that hinges upon how dry and windy it is. A cold front will move in from the north Saturday leading to a dry and cooler than average weekend. Models diverge significantly regarding the upper-level pattern going into early next week. Vanden Bosch && .AVIATION... (00Z TAFS) Issued at 647 PM CDT Mon Sep 18 2023 As of this evening, radar was continuing to show thunderstorm development across the eastern half of the Panhandles. However, impacts to the terminals are not expected for the period with storm development following a boundary that is set well east of all of the terminals. The only exception is that high resolution models have seen KAMA seeing some storm development late tonight around midnight. However, these same model have not been handling current development very well so confidence in this outcome is very low. For now, all terminals remain VFR for the period with KAMA expected to still gust until later tonight. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 91 58 89 / 20 0 0 0 Beaver OK 61 87 59 86 / 20 10 0 0 Boise City OK 58 87 53 86 / 10 0 0 0 Borger TX 64 93 60 92 / 20 10 0 0 Boys Ranch TX 59 92 56 90 / 20 0 0 0 Canyon TX 61 91 57 89 / 20 0 0 0 Clarendon TX 63 91 61 88 / 30 10 10 0 Dalhart TX 55 88 52 88 / 20 0 0 0 Guymon OK 58 88 56 87 / 10 10 0 0 Hereford TX 61 91 56 90 / 20 0 0 0 Lipscomb TX 63 89 59 87 / 20 20 0 0 Pampa TX 63 88 59 86 / 30 10 0 0 Shamrock TX 63 92 61 88 / 30 20 10 0 Wellington TX 64 93 62 90 / 20 20 10 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....52 AVIATION...11
Hazardous Weather Outlook National Weather Service Amarillo TX 258 PM CDT Mon Sep 18 2023 OKZ001>003-TXZ001>020-317-191200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 258 PM CDT Mon Sep 18 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon in the central and eastern Texas Panhandle. Some of which could become strong to severe with damaging winds and some hail as the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Some severe storms are possible again in the eastern Panhandles on Tuesday. Additional thunderstorm chances are possible on Thursday and Friday with low chance for severe criteria storms at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening.
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT Mon Sep 18 2023
TXZ010-015-182345-
Hemphill TX-Wheeler TX-
556 PM CDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of northeastern Wheeler
and southeastern Hemphill Counties through 645 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Briscoe, or 20 miles east of Miami, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briscoe and Allison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3547 10035 3565 10041 3578 10004 3566 10000
3551 10000
TIME...MOT...LOC 2255Z 254DEG 18KT 3559 10029
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
625 PM CDT Mon Sep 18 2023
TXZ013-014-190015-
Gray TX-Carson TX-
625 PM CDT Mon Sep 18 2023
...A strong group of thunderstorms will impact portions of
southeastern Carson and southwestern Gray Counties through 715 PM
CDT...
At 624 PM CDT, Doppler radar was tracking a strong group of
thunderstorms 7 miles northwest of Lake Mcclellan, or 18 miles south
of Pampa, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Groom and Lake Mcclellan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3529 10121 3552 10100 3524 10065 3518 10090
3518 10112
TIME...MOT...LOC 2324Z 239DEG 14KT 3528 10098
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
733 PM CDT Mon Sep 18 2023
TXZ014-015-190115-
Gray TX-Wheeler TX-
733 PM CDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of southwestern Wheeler
and southeastern Gray Counties through 815 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Mcclellan, or 17 miles southeast of Pampa,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mclean, Alanreed, Lake Mcclellan, and Kellerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 10054 3519 10090 3539 10093 3551 10050
3518 10043
TIME...MOT...LOC 0033Z 263DEG 16KT 3532 10081
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
845 PM CDT Mon Sep 18 2023
TXZ005-010-190230-
Hemphill TX-Lipscomb TX-
845 PM CDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of southeastern
Lipscomb and northeastern Hemphill Counties through 930 PM CDT...
At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Glazier, or 7 miles south of Lipscomb, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lipscomb, Higgins, and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3598 10035 3621 10041 3630 10000 3593 10000
TIME...MOT...LOC 0145Z 255DEG 16KT 3612 10028
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SSThe Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139207.